Alert archive / California / Red Flag Warnings in 2015

Red Flag Warning 11, NWS Medford, OR

July 20, 2015Siskiyou County, California

NWS Medford, OR issued this red flag warning at Jul 20, 2015, 7:11 PM PDT for Siskiyou County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 7:11 PM PDT (02:11 UTC)
Expired
Jul 20, 2015, 9:45 PM PDT
In force
3 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:50 PM PDTNON-TSTM WND DMG1 Wnw Yreka, CASPOTTER REPORTED WIDESPREAD TREE DAMAGE ON HIGHWAY A12 FROM NEAR MONTAGUE INTO GRANADA WITH NUMEROUS 2-3 INCH DIAMETER LIMBS DOWN. ALSO PEA SIZED HAIL AND MINOR STREET FLOODING. WIND GUSTS 40-50MPH.
Jul 20, 8:00 PM PDTHAIL 0.255 W Grenada, CAMAX HAIL SIZE IN LAST HOUR.
Jul 20, 8:24 PM PDTHEAVY RAIN 1.54 W Grenada, CARAIN FELL IN <90 MINUTES. STANDING WATER. RAINING HEAVILY.
Jul 20, 8:55 PM PDTFLASH FLOOD1 Sw Grenada, CAYREKA DISPATCH REPORTED FLOODING OF HOMES IN GRENADA AND EVACUATIONS OCCURRING AT SHEPARD OF GOD ASSISTED LIVING CENTER IN GRENADA DUE TO WATER ENTERING THE BUILDING.
Jul 20, 9:00 PM PDTWILDFIREFort Jones, CA3 NEW WILDFIRES REPORTED THIS EVENING. ALL ARE SMALL AND STAFFED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WWUS86 KMFR 210211
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
711 PM PDT MON JUL 20 2015

CAZ280-281-284-210500-
/O.NEW.KMFR.FW.W.0011.150721T0211Z-150721T0500Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-
711 PM PDT MON JUL 20 2015

...RED FLAG WARNING FOR ABUNDANT LIGHTNING ON DRY FUELS IN EFFECT
UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING.

* IMPACTS: LIGHTNING FROM INCREASING THUNDERSTORM ACTIVITY WILL
  CAUSE NEW FIRE STARTS OUTSIDE RAIN CORES. OUTFLOW WINDS UP TO 40
  MPH WILL BE POSSIBLE AND MAY LEAD TO ERRATIC FIRE BEHAVIOR. IN
  ADDITION...VERY HEAVY RAIN AND HAIL ARE POSSIBLE IN THE STORM
  CORES.

* AFFECTED AREA: 
  IN NORTHERN CA...FIRE WEATHER ZONES 280...281 AND 284.

* COUNTIES AFFECTED: SISKIYOU.

* TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE
  NEXT SEVERAL HOURS AND THEN DIMINISH AFTER SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ABUNDANT LIGHTNING ON EXISTING DRY FUELS COULD CAUSE NUMEROUS NEW
FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WRIGHT

VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
691 
WWUS86 KMFR 210445
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
945 PM PDT MON JUL 20 2015

CAZ280-281-284-210545-
/O.CAN.KMFR.FW.W.0011.000000T0000Z-150721T0500Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-
945 PM PDT MON JUL 20 2015

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG
WARNING.

THUNDERSTORMS ARE DISSIPATING AND LIGHTNING IS EXPECTED TO REMAIN
ISOLATED AT MOST OVERNIGHT, THUS THE RED FLAG WARNING HAS BEEN
CANCELLED..

$$

WRIGHT

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 20, 5:59 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 20, 5:59 PM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT MON JUL 20 2015

.DISCUSSION...
THE MAIN FORECAST QUESTION TODAY WAS FOCUSED ON THUNDERSTORM
CHANCES OVER THE NEXT THREE DAYS, ESPECIALLY CONCERNING LIGHTNING
POTENTIAL AND FIRE WEATHER CONCERNS. WHILE IN GOOD AGREEMENT WITH
THE PATTERN AND VARIOUS FEATURES, THE MODELS ARE DIFFERING,
SOMETIMES GREATLY, IN THE RESULTING PRECIPITATION AND THUNDERSTORM
COVERAGE. HOWEVER, THERE HAS BEEN AN OVERALL DISCERNIBLE SHIFT
TOWARDS LESS ACTIVE CONVECTION. DEPENDED ON A OVERALL BLEND FOR
THE FORECAST PACKAGE, WITH HIGH CONFIDENCE IN ALL BUT
THUNDERSTORMS, IN WHICH CONFIDENCE INSTEAD LIES MORE IN THE LOW TO
MODERATE CATEGORY.

SOME MARGINAL INSTABILITY AND INCREASING ATMOSPHERIC MOISTURE
SHOULD PRODUCE SOME ISOLATED THUNDERSTORMS OVER NORTHERN
CALIFORNIA THIS EVENING. CURRENT SATELLITE OBSERVATIONS SHOW AREAS
OF CUMULUS FIELDS BUILDING IN THE AREAS OF MOST LIKELY CONVECTIVE
DEVELOPMENT, SO THE FORECAST APPEARS TO BE ON TRACK. AS THE AXIS
OF MOISTURE AND INSTABILITY SHIFTS EAST AND NORTH, SOME SHOWERS
AND A CLAP OF THUNDER OR TWO COULD CONTINUE OVERNIGHT. INSTABILITY
INCREASES TUESDAY, BUT A TRIGGERING FEATURE, BE IT A SHORTWAVE OR
JET STREAM FEATURE, REMAINS IN QUESTION. HAVE SPENT CONSIDERABLE
TIME TODAY REVIEWING THE MODELS AND TRYING TO FIND A WAY OFF THE
ISOLATED/SCATTERED THUNDERSTORM FENCE FOR TUESDAY AFTERNOON AND
EVENING. THE NAM, GFS, AND ECMWF ALL HAVE AMPLE MOISTURE AND
INSTABILITY, AND ALL SLIDE A SIMILAR JET STREAK FEATURE OVERHEAD
LATE IN THE AFTERNOON AND EARLY EVENING, FOLLOWED SHORTLY BY AN
UPPER LEVEL TROUGH OVERNIGHT. HOWEVER, EACH MODEL IS PRODUCING
VASTLY DIFFERENT PRECIPITATION. WITH MODEL SOLUTIONS APPEARING TO
LINE UP BETTER WITH EACH OTHER IF THEY HAVE SIMILAR RESOLUTIONS,
HAVE DETERMINED THAT TERRAIN FEATURES MAY PLAY A LARGE ROLE, AND
HAVE THEREFORE LEANED TOWARDS THE HIGHER RESOLUTION SOLUTIONS.
THIS LEAN HAS EVENTUALLY TOPPLED ME OVER INTO THE ISOLATED
CATEGORY.

THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL BEGIN IN THE TRINITY
ALPS AREA OF SISKIYOU COUNTY AND EXTEND NORTH AND EAST THROUGH
MODOC AND SOUTHERN KLAMATH AND LAKE COUNTIES. THIS CONVECTION WILL
BE MOSTLY INSTABILITY DRIVEN, WITH PERHAPS SOME SUPPORT FROM A
WEAK UPPER LEVEL TROUGH. THE BEST LOCATIONS APPEARS TO BE NEAR
MEDICINE LAKE AND ACROSS THE HIGHER TERRAIN OF THE WARNER AND HART
MOUNTAINS. ISOLATED THUNDERSTORMS SHOULD MOVE TOWARDS THE
NORTHEAST, AND THE AREA OF CONCERN WILL SHIFT IN THE SAME
DIRECTION THROUGH THE REST OF THE DAY. ACTIVITY SHOULD DIMINISH
THROUGH THE EVENING, BUT MODELS ARE SHOWING REINTENSIFICATION
OVERNIGHT AND INTO THE EARLY MORNING, MAINLY AS A RESULT OF
INCREASED JET DYNAMICS AND UPPER LEVEL DIVERGENCE, AS WELL AS THE
PROXIMITY OF THE APPROACHING LARGE SCALE TROUGH. HAVE BUMPED UP
POPS LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON TO ACCOUNT FOR
THIS, WITH PRECIPITATION DRAWING TO A CLOSE AS THE THROUGH SWEEPS
THROUGH AND SHOVES MOISTURE TO THE EAST AND OUT OF OUR AREA BY
WEDNESDAY EVENING. THE REST OF THE FORECAST TERM REMAINS DRY.

THE COOLEST DAYS OF THE WEEK ARE EXPECTED WEDNESDAY AND THURSDAY
AS THE TROUGH MOVES OVERHEAD, AND A COOLER AIR MASS TAKES UP
RESIDENCE OVER THE REGION. TEMPERATURES ARE LIKELY TO DROP TO
VALUES OF 5 TO 10 DEGREES BELOW SEASONAL NORMALS. BEYOND THURSDAY,
THE TROUGH SHOULD SHIFT TO THE EAST, ALLOWING TEMPERATURES TO WARM
A BIT, BUT ANOTHER TROUGH IS EXPECTED TO DIG INTO THE AREA SHORTLY
BEHIND, AND TEMPERATURES SHOULD STAY RIGHT AT OR BELOW NORMAL
THROUGH THE REMAINDER OF THE FORECAST TERM. MODELS HAVE BACKED OFF
A BIT ON THE STRENGTH OF THE GENERALLY CYCLONIC FLOW ALOFT, SO
HAVE RAISED TEMPERATURES JUST A BIT DURING THE EXTENDED PERIOD.
-BPN

&&

.AVIATION...FOR THE 21/00Z TAF CYCLE...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 9 PM
PDT ACROSS SISKIYOU AND MODOC COUNTIES IN NORTHERN CALIFORNIA BEFORE
DIMINISHING. OTHERWISE, THE MARINE LAYER IS EXPECTED TO REFORM ALONG
THE COAST AS A WEAK FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.
WITH COOLING CONDITIONS IN THE LAYER EXPECT DRIZZLE TO BE POSSIBLE
AND VIS/CEILINGS MAINLY IFR TO MVFR. THIS AREA OF CLOUDINESS SHOULD
REACH THE COOS COAST AROUND 06Z AND MAY REACH AS FAR AS THE ROSEBURG
AREA AROUND 15Z. EXPECT CONDITIONS TO IMPROVE IN THESE MARINE LAYER
AFFECTED AREAS BY MIDDAY. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED IN THE 18Z-06Z TIME FRAME FROM THE
TRINITY ALPS EAST-NORTHEASTWARD INTO MODOC AND SOUTHERN KLAMATH AND
LAKE COUNTIES TUESDAY. BTL

&&

.MARINE...UPDATED 300 PM PDT, MONDAY, 20 JULY 2015... NORTH WINDS
WILL INCREASE THIS EVENING THROUGH TUESDAY AS HIGH PRESSURE BUILDS
INTO THE PACIFIC NORTHWEST AND LOW PRESSURE NUDGES NORTHWARD IN
NORTHERN CALIFORNIA. THESE NORTH WINDS AND SEAS ARE EXPECTED TO
REACH ADVISORY LEVELS SOUTH OF CAPE BLANCO THIS EVENING THROUGH
TUESDAY EVENING. WHILE WINDS HAVE BEEN A BIT SLOWER TO INCREASE AND
SEAS SLOWER TO BUILD THIS AFTERNOON THAN PREVIOUSLY ANTICIPATED,
THERE IS HIGH CONFIDENCE IN THESE CONDITIONS DEVELOPING OVERNIGHT
AND INCREASING ON TUESDAY. WINDS AND SEAS WILL PEAK LATE TUESDAY
AFTERNOON THROUGH TUESDAY EVENING, NEAR WARNING LEVELS FOR A PORTION
OF THE AREA WEST OF GOLD BEACH AND POINT SAINT GEORGE. A HAZARDOUS
SEAS WATCH HAS BEEN ISSUED FOR THIS POSSIBILITY. THE HIGH PRESSURE
IS THEN EXPECTED TO SHIFT INLAND LATER THIS WEEK CAUSING THESE NORTH
WINDS TO WEAKEN, THOUGH IT WILL TAKE UNTIL SOMETIME THURSDAY MORNING
FOR SHORT PERIOD SEAS TO FALL TO BELOW ADVISORY THRESHOLDS. BTL

&&

.FIRE WEATHER...UPDATED 200 PM PDT, MONDAY 20 JULY 2015...MOISTURE
AND WEAK DISTURBANCES ARE MOVING UP FROM THE SOUTH AND WILL COMBINE
WITH DAYTIME INSTABILITY TO BRING A SLIGHT CHANCE FOR THUNDERSTORMS
IN SOUTHERN AND EASTERN SISKIYOU COUNTY AND INTO SOUTHERN MODOC
COUNTY THIS AFTERNOON AND EVENING. STORM MOTION WILL BE AROUND 5 TO
8 MPH FROM NORTHWEST/WEST TO SOUTHEAST/EAST.

ON TUESDAY, THERE IS HIGH CONFIDENCE IN ISOLATED THUNDERSTORMS
DEVELOPING OVER SISKIYOU, MODOC, SOUTHEAST KLAMATH AND SOUTHERN LAKE
COUNTIES AS MID LEVEL MOISTURE AND SHORTWAVE DISTURBANCES MOVE INTO
THE AREA...AND AN UPPER TROUGH PUSHES INTO THE COAST. HOWEVER,
SCATTERED COVERAGE IS EXPECTED TO STAY MAINLY SOUTHEAST OF THE AREA.
THE FAVORED AREAS FOR DEVELOPMENT ON TUESDAY ARE FROM NEAR MOUNT
SHASTA NORTHEASTWARD OVER EASTERN SISKIYOU COUNTY AND INTO NORTHWEST
MODOC COUNTY AND SOUTHERN LAKE COUNTY. ALSO AREAS IN EXTREME
SOUTHEAST MODOC COUNTY ARE FAVORED FOR THUNDERSTORM DEVELOPMENT.
STORMS ON TUESDAY WILL HAVE RAIN BUT WILL BE RELATIVELY QUICK MOVING
WITH STORM MOTIONS OF WEST TO EAST AT AROUND 10 TO 15 MPH. THIS WILL
LIKELY RESULT IN ONLY LIGHT TO MODERATE RAIN.  ALSO SOME LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT,
ESPECIALLY IN THE MODOC AND SOUTHERN LAKE AREAS.

ON WEDNESDAY, THE UPPER TROUGH WILL BRING A MARINE PUSH INLAND WITH
SEVERAL DEGREES OF COOLING AND BREEZY SOUTHWEST TO WEST FLOW. THE
STRONGEST WINDS ARE EXPECTED FROM THE CASCADES EAST WITH WINDS OF 10
TO 15 MPH AND GUSTS UP TO 25 MPH. MODELS CONTINUE TO INDICATE A
POTENTIAL FOR THUNDERSTORMS ON WEDNESDAY EAST OF THE CASCADES IN
OREGON AND FROM CENTRAL SISKIYOU COUNTY EASTWARD INTO MODOC COUNTY.
HOWEVER, EXPECT THE FAVORED AREA TO SHIFT EAST DURING THE EVENING,
OVER SOUTHEAST MODOC AND LAKE COUNTIES. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
  PZZ356-376.
- HAZARDOUS SEAS WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
  EVENING FOR PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT
  THURSDAY FOR PZZ350-356-370-376.

BPN/CC/BTL

In the hours before

Special weather statement, Jul 20, 7:10 PM PDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
710 PM PDT MON JUL 20 2015

CAZ085-210300-
MODOC COUNTY-
710 PM PDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MODOC COUNTY...

AT 705 PM PDT...A STRONG THUNDERSTORM WAS OVER DAY...OR 12 MILES
NORTHWEST OF NUBIEBER...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
DAY.

RADAR RAINFALL ESTIMATES OF ONE QUARTER TO ONE HALF INCH PER HOUR
ARE BEING INDICATED WITH THIS STORM. THIS COULD CAUSE SOME MINOR
FLOODING IN THE VICINITY OF THE DAY FIRE...ESPECIALLY DOWN DRAINAGE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEDFORD.

LAT...LON 4133 12138 4129 12121 4119 12116 4118 12143
TIME...MOT...LOC 0205Z 325DEG 5KT 4124 12134

BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:15 PM PDTSpecial Weather StatementMFRSiskiyou30 min
Jul 20, 7:29 PM PDTSevere Thunderstorm WarningMFRSiskiyou31 min
Jul 20, 7:56 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr
Jul 20, 8:09 PM PDTFlash Flood WarningMFRSiskiyou3 hr
Jul 20, 8:29 PM PDTSpecial Weather StatementMFRSiskiyou31 min
Jul 21, 4:07 AM PDTRed Flag WarningMFRModoc, Siskiyou21 hr
Jul 21, 1:09 PM PDTSpecial Weather StatementMFRModoc36 min
Jul 21, 1:55 PM PDTSpecial Weather StatementMFRModoc35 min
Jul 21, 2:08 PM PDTSevere Thunderstorm WarningMFRModoc22 min
Jul 21, 2:33 PM PDTSpecial Weather StatementMFRModoc27 min
Jul 21, 2:44 PM PDTSpecial Weather StatementMFRModoc31 min
Jul 21, 4:37 PM PDTSpecial Weather StatementMFRSiskiyou23 min

Nearby

Red Flag Warnings in California, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.